IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

A reconsideration of the problem of social cost: Free riders and monopolists

  • V.V. Chari

    (Department of Economics, University of Minnesota, 1035 Heller Hall, Minneapolis, MN 55455, USA)

  • Larry E. Jones

    (Department of Economics, University of Minnesota, 1035 Heller Hall, Minneapolis, MN 55455, USA)

One version of the Coase Theorem is, If property rights are fully allocated, competition leads to efficient allocations. This version implies that the public goods problem can be solved by allocating property rights fully. We show that this mechanism is not likely to work well in economies with global externalities because the privatized economy is highly susceptible to strategic behavior: The free-rider problem manifests itself as a complementary monopoly problem in an associated private goods economy. Thus, our work relates the validity of the Coase Theorem to the literature on the incentives for strategic behavior in economies with complementarities.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://link.springer.de/link/service/journals/00199/papers/0016001/00160001.pdf
Download Restriction: Access to the full text of the articles in this series is restricted

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer in its journal Economic Theory.

Volume (Year): 16 (2000)
Issue (Month): 1 ()
Pages: 1-22

as
in new window

Handle: RePEc:spr:joecth:v:16:y:2000:i:1:p:1-22
Note: Received: 12 May 1999; revised version: 9 July 1999
Contact details of provider: Web page: http://link.springer.de/link/service/journals/00199/index.htm

Order Information: Web: http://link.springer.de/orders.htm

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Rob, R., 1988. "Pollution Claim Settlements Under Private Information," Papers 19-88, Tel Aviv.
  2. Rubinstein, Ariel, 1982. "Perfect Equilibrium in a Bargaining Model," Econometrica, Econometric Society, vol. 50(1), pages 97-109, January.
  3. Mas-Colell, Andreu, 1975. "A model of equilibrium with differentiated commodities," Journal of Mathematical Economics, Elsevier, vol. 2(2), pages 263-295.
  4. Jones, Larry E., 1987. "The efficiency of monopolistically competitive equilibria in large economies: Commodity differentiation with gross substitutes," Journal of Economic Theory, Elsevier, vol. 41(2), pages 356-391, April.
  5. Makowski, Louis, 1980. "A characterization of perfectly competitive economies with production," Journal of Economic Theory, Elsevier, vol. 22(2), pages 208-221, April.
  6. Edward Green, 1982. "Equilibrium and efficiency under pure entitlement systems," Public Choice, Springer, vol. 39(1), pages 185-212, January.
  7. Theodore Groves & John Ledyard, 1976. "Optimal Allocation of Public Goods: A Solution to the 'Free Rider Problem'," Discussion Papers 144, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  8. Wooders, Myrna Holtz, 1989. "A Tiebout theorem," Mathematical Social Sciences, Elsevier, vol. 18(1), pages 33-55, August.
  9. ROBERTS, John, . "The incentives for correct revelation of preferences and the number of consumers," CORE Discussion Papers RP -272, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  10. Starrett, David A., 1972. "Fundamental nonconvexities in the theory of externalities," Journal of Economic Theory, Elsevier, vol. 4(2), pages 180-199, April.
  11. Milleron, Jean-Claude, 1972. "Theory of value with public goods: A survey article," Journal of Economic Theory, Elsevier, vol. 5(3), pages 419-477, December.
  12. Scotchmer, Suzanne, 1985. "Profit-maximizing clubs," Journal of Public Economics, Elsevier, vol. 27(1), pages 25-45, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:16:y:2000:i:1:p:1-22. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn)

or (Christopher F Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.